| Model Number |
APB-2.5-4-3D-ES |
| Medical Device Problem Codes |
Separation Failure (2547); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/15/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
It was reported the physician information could not be provided due to resitriction by privacy regulations.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that three coils were implanted with no issues.The reported axium coil was the fourth coil used.After delivery, detachment was performed three times with the instant detacher, but the coil failed to detach.The break indicator was broken and pulled, but the coil still failed to detach.The physician decided to retrieve the coil, but when about 3 cm of the device was retrieved, the coil detached inside the microcatheter.The pushwire was removed, and an attempt was made to deliver the coil to the aneurysm with the guidewire.The coil was returned to the aneurysm autonomously when the wire was inserted about 100 cm.After that, the procedure was completed with no further issues.It was noted a continuous flush had been administered, and no resistance was experienced during delivery.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a subarachnoid hemorrhage due to a saccular, ruptured aneurysm of the right middle cerebral artery (mca) with a max diameter of 5 mm and a 2.5 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was severe.Ancillary devices include a traxcess guidewire, xt-17 straight coils.
Additional Manufacturer Narrative
Product analysis: the axium pushwire (model: apb-2.5-4-3d-es lot: a978303) was returned for analysis within a shipping box and within three various resealable plastic pouches.The instant detacher involved in the event was not returned for analysis.The actuator interface was found securely attached to the coupler tube.No evidence of detachment attempts was found at this location.The break indicator was found broken with the two segments retained by the release wire.It is likely a manual detachment was performed at this location.The coin was not present at the lumen stop as it was pulled back.The shield coil was present and stretched.The implant coil was already detached from the pusher and not returned for analysis.The shield coil was found to be intact but stretched.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.079mm @ 0.063mm; measured 0.089mm @ 0.127mm; measured 0.099mm @ 0.275mm.The lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00280¿ and found to be within specification.The retainer ring was found damaged.The retainer ring inner diameter (id) was measured to be 0.0051¿ and found to no longer be within specification.No other anomalies were observed.Based on the analysis performed, the customer report of ¿premature detached from n on-detachment¿ was confirmed as the axium pushwire was returned with the implant coil was already detached from the pusher.It is possible that the delayed detachment was caused by the stretching found on the shield coil.It is possible the shield coil wrapped around the coil s hell or proximal end of the implant coil, causing the implant coil to not fully detach.Possible causes of shield coil stretch are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances the coil against resistance or incompatible catheter.Customer reported vessel tortuosity as severe, device was prepared as per ifu and continuous flush was administered.Since the implant coil, detached element, micro catheter and instant detacher were not returned, any contribution of the implant coil, detached element, micro catheter or instant detacher to the issue could not be assessed.The pushwire was found bent.This can also be indicative of high tortuosity.It is possible the bends found on the pushwire may contributed to the non-detachment as it would increase resistance when the release wire and coin is being pulled away from the lumen stop.The retainer ring was found damaged.Possible causes are tortuous anatomy, coil not retracted in a one-to-one motion with the implant coil during reposition or user advances/retracts the coil against resistance.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.